Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 131, NWS Midland/Odessa, TX

June 8, 2018Eddy County, Lea County, New Mexico; Loving County, Reeves County, Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 2018, 6:17 PM MDT for Eddy County, Lea County, New Mexico; Loving County, Reeves County, Winkler County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2018, 6:17 PM MDT (00:17 UTC)
Expired
Jun 8, 2018, 7:15 PM MDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Eddy County, NM, Lea County, NM, Loving County, TX, Reeves County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1157 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2363 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS54 KMAF 090017
SVRMAF
NMC015-025-TXC301-389-495-090115-
/O.NEW.KMAF.SV.W.0131.180609T0017Z-180609T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
717 PM CDT FRI JUN 8 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Eddy County in southeastern New Mexico...
  South central Lea County in southeastern New Mexico...
  Northwestern Reeves County in southwestern Texas...
  West central Winkler County in western Texas...
  Loving County in western Texas...

* Until 815 PM CDT/715 PM MDT/.

* At 716 PM CDT/616 PM MDT/, a severe thunderstorm was located 8
  miles northwest of Mentone, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mentone, Orla and Slash Ranch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3218 10376 3191 10319 3165 10352 3165 10360
      3163 10358 3164 10354 3164 10353 3151 10369
      3175 10397
TIME...MOT...LOC 0016Z 209DEG 18KT 3176 10373 

HAIL...1.25IN
WIND...60MPH
 
$$

24
2 follow-up statements
171 
WWUS54 KMAF 090046
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
746 PM CDT FRI JUN 8 2018

NMC015-025-TXC301-389-495-090115-
/O.CON.KMAF.SV.W.0131.000000T0000Z-180609T0115Z/
Eddy NM-Lea NM-Reeves TX-Winkler TX-Loving TX-
746 PM CDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/715 PM MDT/ FOR SOUTHEASTERN EDDY...SOUTH CENTRAL LEA...
NORTHWESTERN REEVES...WEST CENTRAL WINKLER AND LOVING COUNTIES...

At 745 PM CDT/645 PM MDT/, a severe thunderstorm was located 9 miles
north of Mentone, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mentone and Slash Ranch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3218 10376 3191 10319 3165 10352 3165 10360
      3163 10358 3164 10354 3164 10353 3155 10366
      3172 10388
TIME...MOT...LOC 0045Z 221DEG 16KT 3184 10362 

HAIL...1.00IN
WIND...60MPH
 
$$

24
863 
WWUS54 KMAF 090106
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
806 PM CDT FRI JUN 8 2018

NMC015-025-TXC301-389-495-090116-
/O.EXP.KMAF.SV.W.0131.000000T0000Z-180609T0115Z/
Eddy NM-Lea NM-Reeves TX-Winkler TX-Loving TX-
806 PM CDT FRI JUN 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDDY...SOUTH
CENTRAL LEA...NORTHWESTERN REEVES...WEST CENTRAL WINKLER AND LOVING
COUNTIES WILL EXPIRE AT 815 PM CDT/715 PM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3218 10376 3191 10319 3165 10352 3165 10360
      3163 10358 3164 10354 3164 10353 3155 10366
      3172 10388
TIME...MOT...LOC 0106Z 209DEG 18KT 3191 10357 

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:21 PM MDT, 56 minutes earlier.

Area forecast discussion, Jun 8, 5:21 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
621 PM CDT Fri Jun 8 2018

.AVIATION...
00Z TAF issuance...

The main aviation concern for the next 24 hours will be the
potential for thunderstorms to affect a few terminals through this
evening. Currently have VFR conditions at all sites and this is
expected to continue through the TAF period. There are a few
thunderstorms just west of PEQ and farther south near the Davis
Mountains. Hi-res models are a bit overdone with regards to
current conditions but for now, will include mention of TS at CNM
and PEQ over the next couple of hours where higher confidence
resides...although chances for CNM are dwindling. Storms are
producing very heavy rainfall so low vis can be expected with any
storm. Will continue to monitor current radar trends and amend if
needed. Otherwise, gusty SE winds will diminish later this evening
to around 10kt through Saturday morning.

&&

.PREV DISCUSSION... /issued 226 PM CDT Fri Jun 8 2018/

DISCUSSION...

An upper ridge is over New Mexico and Texas with west flow over the
CWA. South to southeast surface winds are present across the area
bringing in good low-level moisture. CAPE values are good with 1,000
to 3,000 J/kg present across most of the area. 0 to 6 km wind shear
is expected to be near 30 kts across portions of the CWA. Afternoon
heating and destabilization will be good with mid-afternoon mid-
level lapse rates of 8-9 degrees C/km. Storms are developing in the
higher terrain and northeast Permian Basin this afternoon then are
expected to move across other parts of the CWA this evening as the
high resolution models are indicating. Temperatures today are
expected to be slightly cooler today than yesterday with 850 mb
temperatures decreasing a few degrees.

An upper trough will move over the Pacific Northwest on Saturday
with 850 mb temperatures cooling a degree or two across the CWA from
today. Good low-level moisture will still be present across the area
on Saturday afternoon with storms again expected across the higher
terrain. Expect coverage to remain mostly in the higher terrain with
CAPE values much less than the previous day and decreasing values
across the plains. Much of the same conditions will be present for
Sunday with storms spreading further east than on Saturday. The
upper ridge gets somewhat flattened on Monday as the previously
mentioned upper trough begins to move over the Northern Plains.
Models are showing a general decrease in precipitation next week as
low-level moisture decreases across the area. Temperatures next week
are expected to mostly be in the 90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  96  72  95 /  20   0   0  10
Carlsbad                       70  96  70  96 /  20  20  10  20
Dryden                         74  97  75  96 /  10   0   0  10
Fort Stockton                  71  95  72  94 /  30   0  10  20
Guadalupe Pass                 68  87  66  88 /  20  30  20  20
Hobbs                          67  92  67  92 /  30  10  10  20
Marfa                          63  87  62  89 /  30  30  20  30
Midland Intl Airport           72  96  72  95 /  30   0   0  10
Odessa                         73  96  72  95 /  30   0   0  10
Wink                           73  98  72  97 /  30  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/67
Hazardous weather outlook, Jun 8, 12:56 PM MDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
156 PM CDT Fri Jun 8 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
156 PM CDT Fri Jun 8 2018 /1256 PM MDT Fri Jun 8 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms into the evening across Southeast
New Mexico and Guadalupe Mountains south to the Davis Mountains and
Marfa Plateau and a few storms are possible across parts of the
Permian Basin. A few storms may become strong capable of producing
gusty wind, hail, brief heavy rain and frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms will be possible Saturday, especially from the
Davis Mountains and Marfa Plateau into the Guadalupe Mountains and
western parts of the Southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 8, 4:03 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
503 PM CDT FRI JUN 8 2018

TXZ074-080-082245-
Marfa Plateau TX-Davis/Apache Mountains Area TX-
503 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND EASTERN PRESIDIO COUNTIES UNTIL 545 PM
CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Fort Davis, moving southwest at 15 mph. Other
storms were located just south of Fort Davis.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Davis, Camp Mitre Peak, Davis Mountains State Park and Fort
Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3079 10375 3068 10356 3031 10385 3043 10396
      3056 10396
TIME...MOT...LOC 2202Z 036DEG 14KT 3067 10373

24
Special weather statement, Jun 8, 4:14 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
514 PM CDT FRI JUN 8 2018

TXZ058-074-082300-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
514 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Toyah, moving north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Toyah.

This includes the following highways...
 Interstate 10 between mile markers 188 and 198.
 Interstate 20 between mile markers 1 and 26.

LAT...LON 3100 10390 3111 10409 3149 10405 3133 10367
TIME...MOT...LOC 2213Z 190DEG 14KT 3120 10396
Special weather statement, Jun 8, 4:50 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
550 PM CDT FRI JUN 8 2018

TXZ058-082330-
Reeves County and Upper Trans Pecos TX-
550 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD AND SOUTHWESTERN LOVING COUNTIES UNTIL 630 PM
CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Toyah, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Reeves...northwestern Ward and southwestern Loving Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3183 10387 3180 10381 3178 10380 3177 10378
      3174 10375 3175 10369 3171 10366 3170 10362
      3168 10363 3166 10362 3163 10358 3164 10356
      3163 10356 3128 10388 3143 10398
TIME...MOT...LOC 2250Z 198DEG 29KT 3140 10387

67
Special weather statement, Jun 8, 5:01 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
601 PM CDT FRI JUN 8 2018

TXZ080-090000-
Marfa Plateau TX-
601 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 700 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa Municipal Airport, or 7 miles northeast of Marfa, moving
southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marfa and Marfa Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2997 10394 3008 10421 3030 10435 3042 10401
      3041 10385 3038 10382
TIME...MOT...LOC 2301Z 057DEG 7KT 3036 10391

67
Special weather statement, Jun 8, 5:26 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
626 PM CDT FRI JUN 8 2018

TXZ058-059-090015-
Loving TX-Reeves County and Upper Trans Pecos TX-
626 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD AND CENTRAL LOVING COUNTIES UNTIL 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Mentone, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mentone, Orla and Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3193 10389 3181 10349 3165 10359 3165 10360
      3164 10359 3139 10374 3148 10398
TIME...MOT...LOC 2326Z 204DEG 24KT 3155 10381

24
Special weather statement, Jun 8, 6:04 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
704 PM CDT FRI JUN 8 2018

NMZ028-034-TXZ058-059-090100-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-
704 PM CDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTH CENTRAL
LEA...NORTHWESTERN REEVES...NORTHWESTERN WARD...NORTHEASTERN
CULBERSON AND LOVING COUNTIES UNTIL 800 PM CDT/700 PM MDT/...

At 703 PM CDT/603 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Orla, or 17 miles west of Mentone, moving north at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Heavy rainfall is also occuring.

Locations impacted include...
Mentone, Red Bluff Reservoir, Orla, Slash Ranch and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3207 10418 3205 10338 3165 10358 3165 10361
      3164 10359 3149 10366 3153 10407 3160 10424
TIME...MOT...LOC 0003Z 164DEG 18KT 3173 10390

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:00 PM MDTSpecial Weather StatementMAFLea45 min
Jun 8, 8:19 PM MDTSevere Thunderstorm WarningMAFLea26 min
Jun 8, 6:04 PM MDTSpecial Weather StatementMAFLoving56 min
Jun 8, 7:15 PM MDTSpecial Weather StatementMAFLoving45 min
Jun 8, 8:32 PM MDTAreal Flood AdvisoryMAFLoving, Reeves3 hr
Jun 8, 8:40 PM MDTSpecial Weather StatementMAF65 min
Jun 8, 10:49 PM MDTFlash Flood WarningMAFPresidio3 hr
Jun 9, 2:33 PM MDTSpecial Weather StatementMAFPresidio42 min
Jun 9, 5:25 PM MDTSpecial Weather StatementMAFReeves50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.